Fracture Risk and Bone Mineral Density Reduction Associated with Proton Pump Inhibitors

Yuen Ting Lau, Pharm.D.; Nasiya N. Ahmed, M.D.

Disclosures

Pharmacotherapy. 2012;32(1):67-79. 

In This Article

Abstract and Introduction

Abstract

Many patients receive prolonged proton pump inhibitor (PPI) therapy for upper gastrointestinal disorders, but the long-term safety of PPIs, particularly increased risk of hip and nonhip fractures, has been questioned. To summarize the current literature on the risk of bone mineral density (BMD) reduction and fracture associated with PPI therapy, we conducted a literature search to identify all pertinent studies from 1980–February 2011. A total of 14 observational studies were included in this review. Most studies evaluated the risk of fracture associated with prolonged PPI exposure. Eight studies found an increased fracture risk at the hip, and five studies found an increased fracture risk at the spine associated with PPIs. Three studies showed reduction in fracture risk associated with PPIs after discontinuation for 1 month–1 year. Three studies evaluated the risk of BMD reduction associated with PPIs but did not find consistent changes in baseline or subsequent BMD. The current data suggest a modest increase in the risk of hip fracture and vertebral fracture associated with PPIs, although some studies showed conflicting results. Further studies will be needed to determine whether the increased risk of fracture is due to PPI exposure or residual confounding.

Introduction

Proton pump inhibitors (PPIs) irreversibly inhibit H+,K+-adenosine triphosphatase (ATPase) in the gastric parietal cells, resulting in potent suppression of gastric acid secretion; hence, PPIs are highly effective therapy for peptic ulcer disease, gastroesophageal reflux disease, pathologic hypersecretory conditions, and erosive esophagitis.[1] Many patients receive long-term PPI therapy for these chronic conditions, leading to widespread use of PPIs; however, little is known about their long-term safety, as the duration of follow-up in clinical trials of PPIs has been limited to several months.

Recent observational data have raised concerns about adverse effects, such as Clostridium difficile-associated diarrhea, community-acquired pneumonia, and fractures, from prolonged PPI therapy.[2] In May 2010, the United States Food and Drug Administration revised the labeling for PPIs to include information about the potential risk of hip, spinal, or radial fractures based on the results from seven epidemiologic studies.[3] In this review, we summarize the current literature on the risk of bone mineral density (BMD) reduction and fracture associated with PPI therapy.

processing....